Soluitions of nonlinear partial differential equations in phase space

R. Donnelly, Richard W. Ziolkowski

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


In this paper we consider the problem of constructing solutions of several well known nonlinear partial differential equations (p.d.e.s) in phase space (i.e,. the Fourier transform domain). We seek solutions representing travelling focussed pulses. As such, based on a technique used to construct such solutions (so called Localized Wave solutions) of linear p.d.e.s, we look for phase space solutions constisting of a generalized funtion whose support is a particular line or surface, together with a suitable weighting function. The support of the phase space solutions must be such that it regenerates itself after the appropriate nonlinear operation. In one spatial dimension we construct the usual well known soliton solutions of several equations. For the case of higher spatial dimensions we construct a travelling "slab" pulse solution of the nonlinear Schrödinger equation. We also discuss some issues involved with the extra freedom one has for the phase space support, leading perhaps to more exotic spacetime domain solutions.

Original languageEnglish (US)
Pages (from-to)115-123
Number of pages9
JournalPhysica D: Nonlinear Phenomena
Issue number1-2
StatePublished - Nov 1 1994
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics


Dive into the research topics of 'Soluitions of nonlinear partial differential equations in phase space'. Together they form a unique fingerprint.

Cite this